Following a visit to the doctor, I am now on something called Effexor XR.* Side effects include everything. Likeiy side effects of this class of drugs, however, are weight gain (awww) and loss of libido (arguably a mixed blessing at this point) but she hastened to point out that neither effect was as pronounced in this generation of drugs as it was with the golden oldies like Prozac, and I might escape unscathed. Good 'nuff.
The doctor tells me that we're lookin' at four to six months worth of treatment, with a bit of flex time depending on how long it takes us to find me the correct drug and dosage, and made the usual plea to not give up on treatment if I didn't immediately feel better (or alternately not to stop after a month if I DID feel better, going "I'm cured!") Hopefully won't be a problem. I know more or less what to expect--or delude myself that I do!--and I know that it may A) take awhile to figure out what I need to get on and B) I'm in it for the long haul until the 'ol seratonin levels get readjusted and I get in the habit of being happy again.
The interesting thing is that I can definitely tell I've taken a mind-altering drug. (All those wild psychedlic adventures in college did have a use!) I'm not high, by any stretch, but I've got the dry mouth and mild sweats, and of course, the faint, familiar tremor I recall from many an acid trip. And something's definitely goin' on in there--I'm just a smidge off from normal functioning. To use the acid analogy, I'd compare the sensation to about fifteen or twenty minutes after having put the little tab of white blotter paper on your tongue--nothing is happening quite yet, but you're definitely examining the backs of your hands to see if the colors are doin' anything, and waiting for the walls to start breathing. At any moment, your roommate will nudge you and go "Dude, are you feelin' it yet?" and you'll say "I dunno...I'm feeling something..."
(Sadly, for people who share this experience, this is actually a surprisingly specific point in the timeline. )
(Mind you, this could be entirely the placebo effect at work, too. I freely admit that I am an unreliable observer in this case. )
Since the side-effects of anti-depressants are front-loaded, I can apparently look forward to a couple of days of this, headaches, mild nausea, tremor and sweats. (The headache I already met, but Advil knocked it down nicely.) None of it's too bad so far, and it's supposed to go away after the first week or so. I've still got the anti-anxiety drug to take as-needed, and I'll head back to the doctor in a month to see how things are treating me, whether I'm feeling better, need a different dosage, or if the side-effects are persistant or excessive.
A friend of mine pointed out last night that I had had an astonishing efficient (and entirely typical of me) nervous breakdown. In retrospect, she was quite correct--I hit rock bottom, got the shit kicked out of me, recognized that I was utterly screwed, and held up a sign saying "SEND HELP," all in about three days. (Three desperately horrid days, but three days nonetheless.) Time from hysterical break to complete re-re-location and picking up of meds--about a week and a half.
Now, sure, I'd been sliding for about two months prior, but as such things go, it could've been a LOT worse. I was feeling dumb for taking months to recognize the signs, but hell, it could have been years. So I think I did okay there, but more importantly, I'm grateful to everybody who posted about depression and made me feel like this was a normal thing that happens all the time and just needed to be dealt with, in much the same manner as a sore throat or a broken leg--yeah, it happens, here's the process, take it away. That helped. Thanks, gang.
*Please, please, don't write to tell me how your cousin took Effexor and weasels ate his eyelids....I'm tryin' to think positive here...